Iowa, 2021

Tornadoes and Flash Flooding in Iowa, August 27 to 31, 2021

August 27 to 31, 2021 · NWS ARX · 29 events in 7 counties and zones

A complex of storms moved across northeast Iowa during the late afternoon and evening of August 27th. These storms produced two tornadoes in the vicinity of Marble Rock (Floyd County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
$9.0 million
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A complex of storms moved across northeast Iowa during the late afternoon and evening of August 27th. These storms produced two tornadoes in the vicinity of Marble Rock (Floyd County). The first tornado was an EF0 west of Marble Rock that only caused some minor crop and structural damage to a farm. The second tornado was rated as an EF1 that passed just to the south of Marble Rock as it moved southeast. Nearly all the buildings on one farm were destroyed and several other farm buildings and homes sustained some damage. The storms also produced heavy rain with totals ranging from 3 to 8 inches. Flash flooding from this rain closed several roads, including U.S. Highway 18 near New Hampton (Chickasaw County) and some homes sustained water damage. A train derailment southwest of New Hampton resulted from flooding along the Wapsipinicon River prompted officials to evacuate nearby residents when a tank car leaked anhydrous ammonia. The Chickasaw County Sheriff issued a no travel advisory for parts of the county because of the flooding. The Governor of Iowa issued a disaster proclamation for Allamakee, Chickasaw, Clayton, Floyd, Howard, Mitchell and Winneshiek Counties. A previous disaster proclamation was still in effect for Fayette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 5:51 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 27, 5:51 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
651 AM CDT Fri Aug 27 2021

.SHORT TERM...(Today into Saturday night)
Issued at 255 AM CDT Fri Aug 27 2021

First shortwave trough over southeast Minnesota with decent moisture
transport into north central Iowa/south central Minnesota...is
producing showers and storms across southeast Minnesota and western
Wisconsin per latest mosaic radar. Rainfall amounts across southeast
Minnesota and parts of northeast Iowa have been in the 1 to 4
inches.

Main concern today is how much convection continues across the
forecast area...as latest hi-resolution models indicate complex of
storms over northwest Iowa to track east over much of the forecast
this morning. However...hi resolution/deterministic models develop
southwesterly flow aloft and would lift embedded shortwave
troughs north into the northern half of the forecast area by 15z
today. This would shift focus of convection into the northern
portions of the forecast area late this morning and afternoon.

Next concern for today into this evening are severe possibilities.
The latest RAP shows surface instability building into 2500 j/kg
over southeast Minnesota/northeast Iowa with less instability east
of the Mississippi River and 0-3km shear of near 30 to 40 knots. If
area clears and allows instability to build...next impulse is
progged to move across parts of the forecast area late this
afternoon and evening and possibly produce a few severe storms
with damaging winds and large hail the main threats.
However...confidence is low on severe threat...based on the
ongoing convection and location of next round of convection over
the forecast area. Locally heavy rain will continue to be a
concern...as precipitable water values remain 1.5 to 2 inches
across much of the forecast area today into tonight. For
now...have continued trend with main focus of convection over the
northern portions of the forecast this afternoon into tonight.

The 27.00z GFS/ECMWF/NAM continue to show upper level trough digging
over the Northern Plains States Saturday into Saturday night and
southwesterly flow aloft over the forecast area. With upper level
trough well west of the forecast area...pieces of energy are
expected to be move west of the forecast area and over much of the
eastern Dakotas and central Minnesota. The forecast area will be on
the eastern periphery of these pieces of energy Saturday and main
surface front/upper level trough tracks over the forecast area
Saturday night. At this time...expect the higher likelihood of
convection chances to occur Saturday evening/night. With the main
pieces of energy west of the forecast area and surface front/upper
level trough moving over the forecast area during the night time
hours. Severe threat from any of the storms will be lower...but
cannot rule out a severe storm.

.LONG TERM...(Sunday through Thursday)
Issued at 255 AM CDT Fri Aug 27 2021

Main forecast concerns Sunday through Thursday are shower and storm
chances through the forecast period. West to east zonal flow aloft
develops across the northern tier United States Sunday into Tuesday.
Embedded shortwave troughs in the west to east zonal flow is
expected to allow for on and off shower/storm chances through
Tuesday. Then...the 27.00z GFS/ECMWF/GEM continue to amplify upper
level ridge over the Northern Plains/Upper Midwest Wednesday into
Thursday. The 27.00z GFS/ECMWF/GEM continue to differ on strength
and placement with upper level ridge. Depending on placement of
upper level...pieces of energy could overtop upper level ridge and
move over forecast area. Have kept trend of small chances of
showers/storms Wednesday into Thursday based on this scenario.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 637 AM CDT Fri Aug 27 2021

Showers and thunderstorms are presently ongoing with variable
VFR/MVFR/IFR ceilings and visibilities. The trend this morning
will be for the showers and thunderstorms to give way to
decreasing coverage and cloud with VFR conditions. Additional
thunderstorms are possible this afternoon and tonight, however due
to the uncertainty and timing will keep conditions VFR. Variable
northeast to southeast winds early 5 to 12kts...then mostly
southeast 8 to 15kts with some stronger gusts at KRST during the
afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.

IA...None.

&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...Zapotocny
Hazardous weather outlook, Aug 27, 4:33 AM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
533 AM CDT Fri Aug 27 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
533 AM CDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A couple of rounds of storms will move over the area today into
tonight. The main concern will continue to be locally heavy rain
and possible flooding. Some of the storms could produce damaging
winds and hail from 3pm to 9pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm chances continue Saturday into Saturday night. Isolated
severe storms are possible. The main threats will be locally
heavy rain and damaging winds. If the storms repeat across the
same areas, flooding will continue to be a concern.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today into this evening and Saturday
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ

In the hours before

Local storm report, Aug 27, 4:08 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
08/27/2021  M2.65 INCH       MOWER              MN   PUBLIC

&&
Local storm report, Aug 27, 4:53 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
553 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     HEAVY RAIN       HARMONY                 43.56N 92.01W
08/27/2021  M2.05 INCH       FILLMORE           MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

CZ
Local storm report, Aug 27, 5:12 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     HEAVY RAIN       LUANA                   43.06N 91.45W
08/27/2021  M2.70 INCH       CLAYTON            IA   TRAINED SPOTTER

&&
Local storm report, Aug 27, 6:14 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       GRAND MEADOW            43.71N 92.57W
08/27/2021  M3.80 INCH       MOWER              MN   PUBLIC

            PUBLIC REPORT VIA KAALTV.

&&

JAR
Local storm report, Aug 27, 6:16 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
716 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     HEAVY RAIN       DODGE CENTER            44.03N 92.85W
08/27/2021  M3.00 INCH       DODGE              MN   PUBLIC

            PUBLIC REPORT VIA KAALTV.

&&

JAR
Local storm report, Aug 27, 7:59 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
859 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     HEAVY RAIN       DORCHESTER              43.47N 91.51W
08/27/2021  M1.35 INCH       ALLAMAKEE          IA   PUBLIC

            REPORT FROM WAOW.

0810 AM     HEAVY RAIN       3 SW CUMMINGSVILLE      43.85N 92.30W
08/27/2021  M1.80 INCH       OLMSTED            MN   PUBLIC

0854 AM     HEAVY RAIN       CALMAR                  43.19N 91.86W
08/27/2021  M2.48 INCH       WINNESHIEK         IA   CO-OP OBSERVER

0739 AM     HEAVY RAIN       KASSON                  44.03N 92.75W
08/27/2021  E2.50 INCH       DODGE              MN   PUBLIC

            PUBLIC REPORT VIA KAALTV.

0808 AM     HEAVY RAIN       DECORAH                 43.31N 91.80W
08/27/2021  M4.20 INCH       WINNESHIEK         IA   PUBLIC

            PUBLIC REPORT VIA KWWL.

0733 AM     HEAVY RAIN       2 N IONIA               43.07N 92.46W
08/27/2021  E4.50 INCH       CHICKASAW          IA   PUBLIC

            PUBLIC REPORT VIA KWWL.

0728 AM     HEAVY RAIN       NEW HAMPTON             43.06N 92.32W
08/27/2021  M4.54 INCH       CHICKASAW          IA   TRAINED SPOTTER

            LOCAL STREET FLOODING.

0745 AM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
08/27/2021  M4.70 INCH       MOWER              MN   PUBLIC

            PUBLIC REPORT VIA KAALTV.

&&

The radar

The La Crosse radar (KARX), 138 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

9 flood, 6 thunderstorm wind, 5 heavy rain, 4 flash flood, 3 tornado, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Heavy Rain, Chickasaw

When
August 27, 10:02 AM CST to August 28, 12:46 AM CST
Where
Chickasaw County, Chickasaw
Reported by
Public
Coordinates
43.030, -92.500

West of Ionia, 6.95 inches of rain fell.

Heavy Rain, Chickasaw

When
August 27, 10:40 AM CST to August 28, 1:46 AM CST
Where
Chickasaw County, New Hampton
Reported by
Public
Coordinates
43.070, -92.330

In New Hampton, 8.5 inches of rain fell.

Heavy Rain, Mitchell

When
August 27, 12:34 PM CST to 10:22 PM CST
Where
Mitchell County, 0.5 mi E of St Ansgar
Reported by
COOP Observer
Coordinates
43.380, -92.920

In St. Ansgar, 9.73 inches of rain fell.

Heavy Rain, Mitchell

When
August 27, 1:24 PM CST to 10:24 PM CST
Where
Mitchell County, 3.52 mi W of New Haven
Reported by
Public
Coordinates
43.280, -92.720

East of Osage, 8.07 inches of rain fell.

Tornado, Floyd

When
August 27, 4:50 PM CST to 4:51 PM CST
Where
Floyd County, 2.33 mi S of Knoop Arpt to 2.93 mi SSE of Knoop Arpt
Rating
EF0
Path length
1.29 mi
Path width
140 yd
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
42.936, -92.997

This very brief track was found in Sentinel satellite imagery and stayed in fields for its existence. Based on the location in the supercell, inflow wind trajectories along the left side of the track, and striation patterns in the fields, there is a high likelihood that this was an anti-cyclonic tornado.

Tornado, Floyd

When
August 27, 4:51 PM CST to 4:54 PM CST
Where
Floyd County, 0.45 mi ESE of Knoop Arpt to 2.58 mi E of Knoop Arpt
Rating
EF0
Path length
2.19 mi
Path width
90 yd
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.967, -92.992

An EF0 tornado formed west of Marble Rock and move to the east before dissipating. Damage was primarily limited to crops but one farm did sustain some damage to outbuildings.

Tornado, Floyd

When
August 27, 4:57 PM CST to 5:11 PM CST
Where
Floyd County, 0.96 mi WSW of Aureola to 3.96 mi W of Powersville
Rating
EF1
Path length
6.38 mi
Path width
300 yd
Property damage
$280,000
Crop damage
$40,000
Reported by
NWS Storm Survey
Coordinates
42.964, -92.897

An EF1 tornado developed just to the west of Marble Rock and passed south of town as it traveled southeast. Several farms sustained damage along the track with one farm having nearly every outbuilding destroyed and several large propane tanks were knocked over.

Thunderstorm Wind, Chickasaw

When
August 27, 5:32 PM CST
Where
Chickasaw County, 0.86 mi SE of Nashua
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Crop damage
$3,000
Reported by
Public
Coordinates
42.940, -92.520

Telephone poles and crops were damaged by winds southeast of Nashua.

Funnel Cloud, Chickasaw

When
August 27, 5:37 PM CST
Where
Chickasaw County, 1.71 mi NW of Republic
Reported by
Public
Coordinates
42.970, -92.420

A funnel cloud was sighted southeast of Ionia.

Lightning, Chickasaw

When
August 27, 5:48 PM CST
Where
Chickasaw County, 0.86 mi NE of Ionia
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.040, -92.460

Lightning struck a home in Ionia.

Thunderstorm Wind, Winneshiek

When
August 27, 5:58 PM CST
Where
Winneshiek County, Calmar
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.180, -91.880

Power lines were blown down in Calmar.

Thunderstorm Wind, Winneshiek

When
August 27, 6:00 PM CST
Where
Winneshiek County, Ft Atkinson
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.150, -91.950

Power lines were blown down in Fort Atkinson.

Heavy Rain, Fayette

When
August 27, 6:02 PM CST to August 28, 2:44 AM CST
Where
Fayette County, 2.02 mi E of Eldorado
Reported by
Mesonet
Coordinates
43.050, -91.810

Near Eldorado, 4.9 inches of rain fell.

Thunderstorm Wind, Winneshiek

When
August 27, 6:19 PM CST
Where
Winneshiek County, Ossian
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.150, -91.780

Power lines were blown down in Ossian.

Thunderstorm Wind, Allamakee

When
August 27, 6:35 PM CST
Where
Allamakee County, 0.5 mi E of Postville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.080, -91.570

Power lines were blown down in Postville.

Thunderstorm Wind, Clayton

When
August 27, 7:01 PM CST
Where
Clayton County, 0.5 mi E of Monona
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
43.050, -91.390

Power lines were blown down in Monona.

Flood, Winneshiek

When
August 27, 9:59 PM CST to August 29, 6:46 PM CST
Where
Winneshiek County, 0.93 mi NE of Spillville to 1.08 mi NE of Spillville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.209, -91.957

Runoff from heavy rains pushed the Turkey River out of its banks in Spillville. The river crested over six feet above the flood stage at 15.1 feet on the 28th.

Flash Flood, Mitchell

When
August 27, 10:32 PM CST to August 28, 4:15 AM CST
Where
Mitchell County, 1.5 mi W of Otranto to 3.77 mi SW of St Ansgar Arpt
Cause
Heavy Rain
Property damage
$750,000
Crop damage
$2.7 million
Reported by
Department of Highways
Coordinates
43.450, -93.030

Runoff from heavy rains pushed the Little Cedar River out of its banks. County roads A46 and T64 near New Haven had to be closed because of the flood waters. Spring Creek also went out if its banks causing U.S. Highway 18 to be closed near Osage. A dam on the Cedar River near Mitchell sustained damage from the flood waters. Numerous gravel roads across the county suffered washouts.

Flash Flood, Floyd

When
August 27, 11:30 PM CST to August 28, 4:15 AM CST
Where
Floyd County, 3.26 mi NE of Floyd Hanry Arpt to 5.44 mi E of Powersville
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$500,000
Reported by
Broadcast Media
Coordinates
43.210, -92.650

Runoff from heavy rains caused some flash flooding to occur across the eastern sections of Floyd County. Some gravel roads were washed out and some chickens were washed away from a farm.

Flash Flood, Fayette

When
August 28, 12:30 AM CST to 4:15 AM CST
Where
Fayette County, 1.67 mi WNW of Alpha to 2.62 mi NNE of Stanley
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$3.2 million
Reported by
Law Enforcement
Coordinates
43.010, -92.080

Runoff from heavy rain caused several streams to out of their banks across Fayette County. Flood waters from the Little Turkey River caused officials to evacuate campers from Gouldsburg County Park and close roads around Waucoma.

Flash Flood, Chickasaw

When
August 28, 12:37 AM CST to 4:15 AM CST
Where
Chickasaw County, 4.61 mi NNW of Deerfield to 1.66 mi NW of Deerfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.210, -92.540

Runoff from heavy rains caused numerous streams to go out of their banks across Chickasaw County. Roads throughout the township of New Hampton were had to be closed because of flood waters.

Flood, Chickasaw

When
August 28, 4:15 AM CST to 8:15 PM CST
Where
Chickasaw County, 4.61 mi NNW of Deerfield to 1.66 mi NW of Deerfield
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$2.5 million
Reported by
Department of Highways
Coordinates
43.210, -92.540

Numerous roads were closed across Chickasaw County because of flood waters in the Ionia area. The East Fork of the Wapsipinicon River went out of its banks forcing officials to close U.S. Highway 18 near Fredericksburg. A train attempting to cross the Wapsipinicon River southwest of New Hampton derailed causing officials to evacuate nearby residents when one of the tank cars leaked some anhydrous ammonia.

Flood, Fayette

When
August 28, 4:15 AM CST to 4:15 PM CST
Where
Fayette County, 0.69 mi S of Waucoma to 1.33 mi SW of Waucoma
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.060, -92.030

Flood waters from the Little Turkey River prompted officials to evacuate half of Waucoma. The flood waters caused minor damage to some buildings.

Flood, Mitchell

When
August 28, 4:15 AM CST to 8:15 PM CST
Where
Mitchell County, 4.96 mi S of Riceville to 4.79 mi E of New Haven
Cause
Heavy Rain
Reported by
County Official
Coordinates
43.300, -92.551

A road east of New Haven had to be closed due to flood waters from Watsons Creek.

Flood, Floyd

When
August 28, 4:15 AM CST to 8:15 PM CST
Where
Floyd County, 1.47 mi SSE of Colwell to 1.44 mi SSE of Colwell
Cause
Heavy Rain
Reported by
County Official
Coordinates
43.130, -92.610

A road was closed south of Colwell due to flood waters from the Cedar River.

Flood, Winneshiek

When
August 28, 4:15 AM CST to 8:15 PM CST
Where
Winneshiek County, 2.89 mi SW of Haugendale to 2.96 mi E of Ridgeway
Cause
Heavy Rain
Reported by
County Official
Coordinates
43.240, -91.990

Roads were closed in the vicinity of Spillville and Ridgeway due to flood waters from the Turkey River and Walnut Creek.

Flood, Clayton

When
August 28, 9:05 AM CST to August 31, 4:45 AM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rains pushed the Turkey River out of its banks in Elkader. The river crested almost eleven feet above the flood stage at 22.82 feet on the 30th. This was the fourth highest crest on record.

Flood, Floyd

When
August 28, 10:44 AM CST to August 30, 7:45 AM CST
Where
Floyd County, 0.79 mi E of Charles City to 1.67 mi ENE of Charles City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.069, -92.684

Runoff from heavy rains pushed the Cedar River out of its banks in Charles City. The river crested over four feet above the flood stage at 16.27 feet on the 29th.

Flood, Clayton

When
August 28, 5:44 PM CST to August 31, 5:36 AM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from heavy rains pushed the Turkey River out of its banks in Garber. The river crested over six feet above the flood stage at 23.39 feet. This was the fourth highest crest on record.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981323, 981322, 981313, 981321, 984551, 981117, 981122, 981123, 981124, 981125, 981132, 981129, 981314, 981133, 981126, 981137, 981384, 981156, 981571, 981308, 981311, 981315, 981316, 981318, 981319, 981320, 981386, 981345, 981387.